Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Riverton, WY

June 9, 2000Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 9, 2000, 1:25 PM MDT for Park County, Wyoming. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2000, 1:25 PM MDT (19:25 UTC)
Expired
Jun 9, 2000, 2:00 PM MDT
In force
35 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Park County, WY

The radar

The Billings radar (KBLX), 119 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:40 PM MDTHail 1.75Powell, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 091926
SVRRIW
WYC029-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
125 PM MDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PARK COUNTY IN NORTHWEST WYOMING

* UNTIL 200 PM MDT

* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF POWELL...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR POWELL AROUND 125 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO ONE INCH IN DIAMETER
  WINDS UP TO 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP
ENOUGH TO FLOAT YOU OR YOUR VEHICLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



LAT...LON 4478 10890 4465 10873 4474 10860 4500 10864

T. BAKER

WCJIN-WYNW

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 9, 3:20 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 AM MDT FRI JUN 9 2000

SHWRS/TSTMS DMNSHG EARLY THIS MRNG. SATIMGRY SHOWS SUBTROP MSTR FEED
HEADED E OF FA. PAC TROF CRRNTLY OVR GRT BASIN FCST TO OPEN UP AS IT
MOVES NEWD ACRS FA TODAY. GRTST INSTBLTY (-2 LI/S) AND SFC
CONVERGENCE/UPR DVGNC FCST OVR N-NE THIS AFTN. SIMLR PTTRN ALSO ON
SAT...BUT WITH LESS INSTBLTY AND CNVGNC/DVGNC. ONLY DECENT CAPES IN
THE REGION FCST TO BE JUST NE OF FA THIS AFTN. AT H7 THE TROF MOVES
TO THE FAR W THIS MRNG THEN E OF THE DVD THIS AFTN WITH ASSCD FAIRLY
STRNG WNDS SHFTG FM THE W-SW TO THE W-NW WITH PSSG OF THE TROF. PER
CRRNT SFC LOOP AND PROGS THE SFC FNT SHOULD PRECEDE THE H7 TROF BY
SEV HOURS WITH MAIN PUSH OF COOLER AIR RMNG N OF THE OWL CREEK RANGE
BEFORE SLIDING E OF FA THIS EVG. AN H7 RDG BLDS BHND THE TROF TNGHT
FM W-E THEN FLATTENS OUT A LTL ON SAT. CRRNT FCST IDEA OF SCT PM
TSTMS IN THE NW TODAY WITH ISOLD ELSWR ON TRACK...XCPT WILL GO WITH
SCT CVRG NRN HALF OF FA AS WELL. FOR SAT FEEL MOST TSTMS WILL BE IN
THE NORTH HALF...BUT WILL LEAVE CRRNT FCST BROAD BRUSH OF ISOLD ENTR
FA FOR NOW. TMPS TODAY WILL COOL SUBSTANTIALLY FM YSTRDY AND A BLEND
OF FWC/FAN TMPS LOOKS BEST. PER THE AVN/S DRIER AND WARMER SW FLOW
THIS RUN WILL BACK OFF ON PREV FCST FOR SUNDAY OF COOLING AND
SHOWERS. ALSO...MRF HAS A PAC SYS MOVG ACRS FA ON TUES...SO WILL
CLUMP XTNDD SUN-TUES PDS WITH SLGHT CHC SHWRS FOR NOW. RWM

.RIW...NONE

In the hours before

Special weather statement, Jun 9, 11:05 AM MDT, 2 hours 20 minutes before
WYZ005-009-026>028-092100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1105 AM MDT FRI JUN 9 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING IN NORTHEAST AND NORTH CENTRAL WYOMING...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY IN JOHNSON...
BIG HORN AND WASHAKIE COUNTIES IN NORTHEAST AND NORTH CENTRAL
WYOMING.

DISCUSSION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING IN JOHNSON...BIG HORN AND WASHAKIE
COUNTIES OF NORTHEAST AND NORTH CENTRAL WYOMING.  CONDITIONS WILL BE
FAVORABLE FOR ISOLATED THUNDERSTORMS TO BECOME SEVERE.  THE
POTENTIAL WILL BE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WIND GUSTS.

AGAIN...THE SEVERE WEATHER OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN NORTHEAST AND
NORTH CENTRAL WYOMING IN:

JOHNSON  BIG HORN  AND WASHAKIE COUNTIES.

WCJIN-WYNE

C.BAKER

NNNN
Special weather statement, Jun 9, 11:08 AM MDT, 2 hours 17 minutes before
WYZ005-009-026>028-092100-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
1108 AM MDT FRI JUN 9 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING IN NORTHEAST AND NORTH CENTRAL WYOMING...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY IN JOHNSON...
BIG HORN AND WASHAKIE COUNTIES IN NORTHEAST AND NORTH CENTRAL
WYOMING.

DISCUSSION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING IN JOHNSON...BIG HORN AND WASHAKIE
COUNTIES OF NORTHEAST AND NORTH CENTRAL WYOMING.  CONDITIONS WILL BE
FAVORABLE FOR ISOLATED THUNDERSTORMS TO BECOME SEVERE.  THE
POTENTIAL WILL BE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WIND GUSTS.

AGAIN...THE SEVERE WEATHER OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN NORTHEAST AND
NORTH CENTRAL WYOMING IN:

JOHNSON  BIG HORN  AND WASHAKIE COUNTIES.

WCJIN-WYNE-WYNW

C.BAKER

CORRECTED WCJIN CODE.
NNNN
Special weather statement, Jun 9, 11:47 AM MDT, 1 hour 38 minutes before
WYZ001>010-016>020-091945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1147 AM MDT FRI JUN 9 2000

...THUNDERSTORMS MOVING THROUGH WESTERN WYOMING...

AT 1140 AM MDT...SCATTERED THUNDERSTORMS WERE MOVING THROUGH AREAS OF
WESTERN WYOMING. SOME OF THESE STORMS ARE CAPABLE OF PRODUCING STRONG
GUSTY WINDS... HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.

WCJIN-WYNW-WYSW

T. BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:32 PM MDTSevere Thunderstorm WarningRIWPark43 min
Jun 9, 1:53 PM MDTSevere Thunderstorm WarningRIWBig Horn42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.